Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

September 30, 2021

NWS Flagstaff, AZ issued this special weather statement at Sep 30, 2021, 5:13 PM MST. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2021, 5:13 PM MST (00:13 UTC)
Expired
Sep 30, 2021, 5:45 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Hail
0.25 in
Wind
30

The radar

The Phoenix radar (KIWA), 96 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS85 KFGZ 010013
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
513 PM MST Thu Sep 30 2021
 
AZZ008-037-010045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
513 PM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of Yavapai County
through 545 PM MST...

At 511 PM MST, Doppler radar was tracking a strong thunderstorm over 
Rock Springs and Black Canyon City, or 11 miles north of New River, 
moving south at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Small hail may cover roadways creating slippery conditions. 
         Slow down in these areas.

Locations impacted include...
Rock Springs and Black Canyon City. 

This includes Interstate 17 between mile markers 242 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3415 11223 3419 11210 3403 11198 3405 11216
      3404 11216 3403 11217 3401 11216 3402 11217
      3401 11218 3400 11218 3397 11220
TIME...MOT...LOC 0011Z 341DEG 13KT 3409 11214 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

DB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 30, 1:42 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 30, 1:42 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
142 PM MST Thu Sep 30 2021

.SYNOPSIS...Expect scattered to numerous showers and thunderstorms
across north central and northeastern Arizona through this
evening. Showers will taper off from west to east tonight with
showers continuing in the Four Corners region through Friday. A
warming and drying trend will begin Friday with seasonable fall
weather this weekend. Unsettled and cooler weather may return
early next week.

&&

.DISCUSSION...Numerous rain showers continue across eastern
Arizona this afternoon in response to upper level low pressure
slowly moving from Utah into Arizona. The low will slowly move
through Arizona tonight and into New Mexico on Friday. The most
widespread rainfall will continue mainly over Apache county and
gradually shift northward through the Four Corners tonight.
Meanwhile, clearing further west has allowed some instability
thunderstorms to develop as far west as Williams and the Mogollon
Rim. Expect the convection to continue along and south of the Rim
through early this evening before dissipating. Showers will
continue mainly in the Four Corners region through Friday
afternoon before coming to an end. Clearing across western/central
Arizona tonight will allow temperatures to cool efficiently with
a few cold spots around Flagstaff and the Grand Canyon dropping
below freezing.

Weak high pressure is forecast to build over the region from
Friday through Monday of next week bringing dry and warmer weather
through the weekend with scattered high level clouds.

Another cut-off low from out over the Pacific is forecast to bring
an increase in moisture and a return of rain chances early next
week. The most likely time period is looking like Tuesday and
Tuesday night. However, there are subtle differences in leading
shortwave energy which could lead to shower chances as early as
Monday. The latter part of next week looks to favor dry and mild
weather, with perhaps an increase in wind speeds.

&&

.AVIATION...For the 00Z package...SCT-NMRS -SHRA/TSRA and ISOLD
+TSRA through 06Z-8Z. Stronger storms may produce brief IFR/MVFR
conditions. Mainly VFR elsewhere. Sfc winds generally light.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms across
northern Arizona through this evening. Dry and slightly warmer on
Friday, except for isolated convective activity over Apache county.
Winds light through the period. Dry and warmer on Saturday.

Sunday through Tuesday...Dry and warm conditions Sunday. Warm
weather continues Monday, although a slight chance of showers and
thunderstorms returns to the district. Moisture and chances for
showers and thunderstorms will increase on Tuesday. Light winds
throughout.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 30, 1:53 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
153 PM MST Thu Sep 30 2021

AZZ008-015-016-037-038-302130-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
153 PM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties southeast of Sedona through 230 PM MST...

At 152 PM MST, Doppler radar was tracking a strong thunderstorm near
Stoneman Lake, or 9 miles southeast of Sedona, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stoneman Lake.

This includes Interstate 17 between mile markers 302 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 11176 3488 11160 3469 11143 3460 11165
TIME...MOT...LOC 2052Z 333DEG 14KT 3479 11164

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MCT
Special weather statement, Sep 30, 3:23 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
323 PM MST Thu Sep 30 2021

AZZ015-038-302245-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
323 PM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of Coconino County
through 345 PM MST...

At 322 PM MST, Doppler radar was tracking a strong thunderstorm over
and northwest of Munds Park, or 8 miles northeast of Sedona, moving
south at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munds Park, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock
State Park, Cave Springs Campground, Pine Flat Campground, Manzanita
Campground and West Fork Of Oak Creek.

This includes the following highways...
 Interstate 17 between mile markers 319 and 327.
 State Route 89A between mile markers 378 and 387.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3503 11178 3497 11159 3487 11160 3492 11177
TIME...MOT...LOC 2222Z 352DEG 8KT 3494 11167

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Sep 30, 4:01 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
401 PM MST Thu Sep 30 2021

AZZ018-302330-
Northern Gila County-
401 PM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of Gila County through
430 PM MST...

At 357 PM MST, Doppler radar was tracking a few stronger
thunderstorms over Flowing Springs and north of Star Valley, or near
Payson, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Small hail may cover roadways creating slippery conditions.
         Slow down in these areas. Gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor damage to
         outdoor objects is possible.

Locations impacted include...
Payson, Star Valley, Freedom Acres, Flowing Springs, East Verde
Estates, Mesa Del Caballo, Houston Mesa Campground, Water Wheel Burn
At Houston Mesa Rd-S, Beaver Valley and Water Wheel Burn At Houston
Mesa Rd-N.

This includes the following highways...
 State Route 260 between mile markers 252 and 260.
 State Route 87 southbound near mile marker 251.
 State Route 87 between mile markers 251 and 265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall may also occurr with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3436 11145 3437 11126 3425 11117 3420 11140
TIME...MOT...LOC 2257Z 331DEG 10KT 3432 11135

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Sep 30, 4:35 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
435 PM MST Thu Sep 30 2021

AZZ018-010000-
Northern Gila County-
435 PM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of Gila County through
500 PM MST...

At 433 PM MST, Doppler radar was tracking a strong thunderstorm over
Oxbow Estates, or near Payson, moving south at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Small hail may cover roadways creating slippery conditions.
         Slow down in these areas. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Payson, Oxbow Estates, Round Valley, Gisela, Rye and Deer Creek.

This includes the following highways...
 State Route 87 between mile markers 237 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3423 11141 3424 11123 3406 11115 3404 11142
TIME...MOT...LOC 2333Z 348DEG 12KT 3419 11133

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DB
Special weather statement, Sep 30, 4:52 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
452 PM MST Thu Sep 30 2021

AZZ012-015-010015-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
452 PM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of Coconino County
through 515 PM MST/615 PM MDT/...

At 449 PM MST/549 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Sunrise, or 28 miles east of Flagstaff,
moving south at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Hail may cover roadways creating slippery conditions. Slow
         down in these areas. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leupp.

This includes State Route 99 between mile markers 70 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 11121 3533 11096 3512 11100 3518 11130
TIME...MOT...LOC 2349Z 012DEG 9KT 3528 11113

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DB
Special weather statement, Sep 30, 5:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
513 PM MST Thu Sep 30 2021

AZZ008-037-010045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
513 PM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of Yavapai County
through 545 PM MST...

At 511 PM MST, Doppler radar was tracking a strong thunderstorm over
Rock Springs and Black Canyon City, or 11 miles north of New River,
moving south at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Small hail may cover roadways creating slippery conditions.
         Slow down in these areas.

Locations impacted include...
Rock Springs and Black Canyon City.

This includes Interstate 17 between mile markers 242 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3415 11223 3419 11210 3403 11198 3405 11216
      3404 11216 3403 11217 3401 11216 3402 11217
      3401 11218 3400 11218 3397 11220
TIME...MOT...LOC 0011Z 341DEG 13KT 3409 11214

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 5:22 PM MSTSpecial Weather StatementFGZ23 min
Sep 30, 6:05 PM MSTSpecial Weather StatementFGZ40 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.